Alert archive / Colorado / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Denver/Boulder, CO

April 26, 20219 counties in Colorado

NWS Denver/Boulder, CO issued this winter storm watch at Apr 26, 2021, 3:10 PM MDT for 9 counties in Colorado. It took effect at Apr 27, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2021, 3:10 PM MDT (21:10 UTC)
In effect from
Apr 27, 2021, 12:00 PM MDT
Expired
Apr 27, 2021, 3:16 AM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3889 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS45 KBOU 262110
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
310 PM MDT Mon Apr 26 2021

COZ033-034-271100-
/O.NEW.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
310 PM MDT Mon Apr 26 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH 
WEDNESDAY MORNING FOR THE FRONT RANGE MOUNTAINS ABOVE 9000 FEET...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Travel could be difficult with slushy roads and low 
  visibilities due to heavy snowfall. The main impacts will be on 
  the east slopes from Interstate 70 northward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Gimmestad/Hiris
2 follow-up statements
356 
WWUS45 KBOU 270240
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
840 PM MDT Mon Apr 26 2021

COZ035-271045-
/O.EXB.KBOU.WS.A.0004.210428T0000Z-210428T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Red Feather Lakes, Glendevey, Nederland,
and Estes Park
840 PM MDT Mon Apr 26 2021

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH 
WEDNESDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 
  inches possible mainly above 7500 feet.

* WHERE...The Northern Front Range Foothills.

* WHEN...From Tuesday evening through Wednesday morning.

* IMPACTS...Snow covered and icy roads will make travel hazardous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

COZ033-034-271045-
/O.CON.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
840 PM MDT Mon Apr 26 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON 
THROUGH WEDNESDAY MORNING FRONT RANGE MOUNTAINS ABOVE 9000 FEET...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 15 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Travel could be very difficult. The hazardous conditions 
  could impact the Tuesday evening and Wednesday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

RPK
134 
WWUS45 KBOU 270916
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
316 AM MDT Tue Apr 27 2021

COZ033-034-272130-
/O.UPG.KBOU.WS.A.0004.210427T1800Z-210428T1800Z/
/O.NEW.KBOU.WS.W.0007.210427T1800Z-210428T1800Z/
South and East Jackson/Larimer/North and Northeast
Grand/Northwest Boulder Counties Above 9000 Feet-South and
Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear
Creek/Summit/North and West Park Counties Above 9000 Feet-
Including the cities of East Slopes Mosquito Range, Indian Peaks,
Eisenhower Tunnel, Rocky Mountain National Park, East Slopes
Southern Gore Range, Mount Evans, Laramie and Medicine Bow
Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter
Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears
Range, and Berthoud Pass
316 AM MDT Tue Apr 27 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO NOON MDT 
WEDNESDAY FRONT RANGE MOUNTAINS ABOVE 9000 FEET...

* WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 
  inches possible.

* WHERE...Rocky Mountain National Park and the Medicine Bow Range, 
  and The Mountains of Summit County, the Mosquito Range, and the 
  Indian Peaks.

* WHEN...From Noon today to Noon MDT Wednesday.

* IMPACTS...Roads will likely become slick and hazardous. Travel 
  could be very difficult. The hazardous conditions could impact the 
  Tuesday evening and Wednesday morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org


&&

$$

COZ035-272130-
/O.UPG.KBOU.WS.A.0004.210428T0000Z-210428T1800Z/
/O.NEW.KBOU.WS.W.0007.210428T0000Z-210428T1800Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Including the cities of Red Feather Lakes, Glendevey, Nederland,
and Estes Park
316 AM MDT Tue Apr 27 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT 
WEDNESDAY...

* WHAT...Heavy snow possible. Total snow accumulations of 6 to 12 
  inches possible mainly above 7500 feet.

* WHERE...The Northern Front Range Foothills.

* WHEN...From 6 PM this evening to Noon MDT Wednesday.

* IMPACTS...Roads will likely become slick and hazardous. Travel 
  could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Roads will be slick resulting in slow and hazardous travel. Allow 
extra time to reach your destination. The latest road conditions for 
Colorado can be obtained by calling 5 1 1 or by going to www.cotrip.
org


&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/bou

Meier

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Apr 26, 11:24 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 26, 11:24 AM MDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1124 AM MDT Mon Apr 26 2021

.UPDATE...
Issued at 1124 AM MDT Mon Apr 26 2021

High clouds have spread across most of the area. Temperatures had
already warmed pretty well, so we don't think we'll need to
decrease the forecast highs of around 80 on the plains. We're also
watching the boundary that sagged into northeastern Colorado this
morning with slightly cooler air and higher humidities behind it.
We expect this will retreat/mix out by mid afternoon, though the
edge of this with less warm/dry conditions may linger near the
northeast corner. There's enough of a chance that Red Flag
conditions will develop later this afternoon that we'll maintain
that warning though the conditions aren't being met now. Plenty
dry further southwest with the winds starting to mix to the
surface.

&&

.SHORT TERM...(Today and tonight)
Issued at 322 AM MDT Mon Apr 26 2021

Strong southwest flow aloft will prevail today ahead of an upper
level low moving across the Sierra Nevadas. Heights begin to fall
today as the low approaches. This will lead to better mixing with
winds aloft. Expect gusty west to southwest winds up to 50 mph
over the mountains and mountain valleys. It will be windy across
eastern Colorado as well with gusts up to 40 mph. A surface low
will form over northeast Colorado. Winds under this may not be as
strong. Even though cooler air aloft is moving in, the downslope
floe will result in another warm day across the area. Over
northeast Colorado, highs will climb into the upper 70s to lower
80s. Some mid 80s may occur over far eastern Colorado. Winds
decrease this evening as the airmass decouples. Mid and high
clouds increase and will help keep temperatures mild overnight.
The surface low moves off to the east with a trailing cold front
entering northern Colorado after midnight.

.LONG TERM...(Tuesday through Sunday)
Issued at 322 AM MDT Mon Apr 26 2021

Tuesday and Tuesday night, a return to cooler and wetter weather
is expected. 24-hr qpf values range anywhere from 0.50-1.5 inches
from 12z Tue-12z Wed. Embedded convection from thunderstorms shows
even higher values over 2.5 inches in parts of the northeast
plains. The models are fairly consistent showing the upper low
over northern NV by 12z Tuesday, with a moderate to strong
southwesterly flow aloft over the forecast area. The cold front
associated with this system will push across the northeast plains
by mid morning with a deepening upslope developing Tuesday
afternoon and Tuesday evening. The upper low splits with the
southern branch dropping south into southern AZ by 12z Wed. There
is a period of moderate mid/upper level qg ascent that occurs
around 00Z Wed, as the northern branch splits across northeast CO.
The models also show decent shear/instability around on Tuesday,
enough for SPC to place the NE plains in a marginal risk of severe
with MLCAPES 400-800 j/kg. The main focus will be over the Palmer
Divide and northeast plains primarily in the vicinity of the
frontal boundary. The best shear would appear to be around 18z
Tuesday, then the flow aloft starts to weaken in the afternoon. In
the mountains and foothills, the snow level will be around 8000
feet during the day, it then drops down to around 6500 feet by 12z
Wednesday. 24-hr snow amounts from the GFS, European and NAM
models all show storm totals of 12+ inches along the Continental
Divide by Wednesday morning. Overall confidence in those numbers
is medium, but either a winter storm watch or winter weather
advisory will likely be needed at some point. The best window for
dynamics/instability and upslope appears to be from 21z Tuesday
to 06z Wednesday. Wednesday will remain cool with some weak qg
ascent around through mid afternoon, then a drier northerly flow
spreads into the region by Wednesday evening. The latter part of
the week will be dry and warmer as broad ridge of high pressure
builds over the west. Temperatures by Friday and into the weekend
will be back above normal, climbing back into the mid 70s to lower
80s. The next system looks like it will break down the ridge and
move across CO by late Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1124 AM MDT Mon Apr 26 2021

VFR through tonight. West to southwest winds will prevail, though
some variability is expected this afternoon. When the winds are
stronger, they should be from the west to southwest. Gusts to
around 20 knots are expected.

&&

.FIRE WEATHER...
Issued at 322 AM MDT Mon Apr 26 2021

It will be a very dry day across eastern Colorado with relative
humidity falling into the 5 to 10 percent range. Winds increase
late this morning as well with southwest winds gusting up to 40
mph. The winds may not be as strong over the northeast corner
under a developing surface, but breezy conditions will likely
prevail at times, so will upgrade the Fire Weather Watch to a Red
Flag Warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ246>251.

&&

UPDATE...Gimmestad
SHORT TERM...Meier
LONG TERM...Cooper
AVIATION...Gimmestad
FIRE WEATHER...Meier
Hazardous weather outlook, Apr 26, 10:56 AM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Mon Apr 26 2021

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Mon Apr 26 2021

...EXTREME FIRE DANGER EASTERN PLAINS TODAY, THEN COOL AND WET...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today will be warm, very dry, and windy. Fire danger will be
extreme across those parts of eastern Colorado which have not had
much precipitation recently. Peak wind gusts in the mountains will
be 40-60 mph with gusts in the 30-40 mph range on the plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On Tuesday, a cold front and its associated storm system will
bring much cooler conditions with rain, and snow above 8000 feet.
The snow level will lower to around 6500 feet by Wednesday morning,
with several inches of snow possible in the higher Front Range
mountains and foothills by that time. On Tuesday, one or two
strong thunderstorms may also develop over the northeast plains,
with the potential to produce hail from nickel to quarter size.
The rest of the week will be dry with temperatures warming each
day, well above normal again by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

Gimmestad/Hiris

Nearby

Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.